Affordable Access

Chemotherapy-associated hematopoietic toxicity.

Authors
  • Kuhn, John G
Type
Published Article
Journal
American journal of health-system pharmacy : AJHP : official journal of the American Society of Health-System Pharmacists
Publication Date
Aug 01, 2002
Volume
59
Issue
15 Suppl 4
Identifiers
PMID: 12166034
Source
Medline
License
Unknown

Abstract

Strategies for managing antineoplastic therapy-associated hematopoietic toxicity (thrombocytopenia, neutropenia, and anemia) are discussed. Hemorrhage secondary to decreases in platelets is the major risk posed by chemotherapy-induced thrombocytopenia. Patients with < 20,000 platelets per microliter are at increased risk of bleeding, particularly if they have a history of bleeding associated with this condition. The risks of infection and complications are related to both the severity and duration of neutropenia. The rate of febrile neutropenia with most antineoplastic regimens is < 40%, and routine use of cytokine therapy is probably not cost-effective. The frequency of cancer-related anemia is dependent on the type, stage, and duration of disease. Chemotherapy-induced anemia is affected by the types of agents used, the schedule of drug administration, and the intensity of the regimen. Fatigue is the most common symptom of anemia, being reported by 80-100% of patients undergoing chemotherapy. Although fatigue is a major factor in patients' quality of life, it has often not been treated systematically and aggressively. Anemia used to be treated with transfusions, but therapy with epoetin alfa is showing promise as an alternative. The introduction of epoetin alfa has led to more aggressive treatment. Chemotherapy-induced hematopoietic toxicity is a multifactorial challenge that affects the treatment of oncology patients.

Report this publication

Statistics

Seen <100 times